Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 63, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 4, 2003, 11:58 PM CDT for Sainte Genevieve County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 11:58 PM CDT (04:58 UTC)
- Expired
- May 5, 2003, 12:45 AM CDT
- In force
- 47 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
County Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 87 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 10:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.0 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 434 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
823 WUUS53 KLSX 050458 SVRLSX MOC186-050545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 1159 PM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI * UNTIL 1245 AM CDT * AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF ROCKY RIDGE...MOVING EAST AT 55 MPH. * LOCATIONS IMPACTED INCLUDE... BLOOMSDALE WEINGARTEN SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3804 9047 3780 9037 3788 8994 3811 9026 $$ FG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:00 PM CDT, 10 hours 58 minutes earlier.
Area forecast discussion, May 4, 1:00 PM CDT, 10 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 100 PM CDT SUN MAY 4 2003 JUNE LIKE DEWPOINTS AT 850 HAVE ADVECTED FROM THE SOUTHERN GREAT PLAINS INTO THE MIDWEST THIS MORNING WITH MID TEEN C DEWPOINTS. ETA INITIALIZED FAIRLY WELL WITH MOISTURE FIELDS AND WIND FIELDS THIS MORNING AT 850. MET POPS WERE SUPERB FROM SATS RUN AND WILL FOLLOW POPS FAIRLY CLOSE AGAIN. EXPECT ONE MORE ROUND TONIGHT AS STRONG SHORT WAVE ROTATES ACROSS THE REGION. NGM AND ETA ARE FORECASTING 40+ KS ACROSS WRN MO THIS EVENING WITH THE NGM SWINGING AREA INTO ERN MO BY MIDNIGHT. RADAR ESTIMATES INDICATED HEAVY RAIN FELL ACROSS PORTIONS OF CENTRAL, NE MO AND SW IL. WILL ANOTHER ROUND OF HEAVY RAIN EXPECTED TONIGHT WITH HIGH MOISTURE VALUES FORECAST, WILL ISSUE A FLOOD WATCH FOR TONIGHT FOR ENTIRE CWA EXCEPT THE ERN OZARKS. EXPECT TSTMS TO EXPLODE DURING THE AFTERNOON HOURS ACROSS THE CENTRAL PLAINS. LATEST MSAS INDICATES BEST SFC MOISTURE CONVERGENCE ACROSS ERN KS. IN THE EXTENDED PERIOD, THE GFS, UKMET AND ECMWF ALL ARE FAIRLY SIMILAR AT H5 FOR THU MORNING WITH ANOTHER TROF WORKING ACROSS THE THE 4 CORNERS. TROF LIFTS OUT INTO THE MIDWEST LATE IN THE WEEK AS A CLOSED LOW REMAINS OVER THE NRN ROCKIES ON SAT. .STL...FLOOD WATCH FOR TONIGHT FOR ENTIRE CWA EXCEPT THE ERN OZARKS
Hazardous weather outlook, May 4, 8:05 PM CDT, 3 hours 53 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-060100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 805 PM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT A DANGEROUS SEVERE WEATHER SCENARIO IS DEVELOPING FOR MUCH OF REGION TONIGHT. THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS FOR THE REMAINDER OF TONIGHT ALONG AND SOUTH OF A JEFFERSON CITY...STE GENEVIEVE LINE...WHILE A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS IN A BAND FROM COLUMBIA TO THE SOUTH SIDE OF THE ST LOUIS METRO AREA. TO THE NORTH OF A MEXICO...ST LOUIS...SPARTA ILLINOIS LINE....THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REMAINDER OF TONIGHT. TORNADIC THUNDERSTORMS DEVELOPED LATE THIS AFTERNOON OVER WESTERN MISSOURI...AND WILL ATTEMPT TO TRACK EAST OVERNIGHT. THE GREATEST DANGER EXISTS FROM CENTRAL INTO SOUTHEAST MISSOURI...WHERE THESE STORMS WILL INTERACT WITH A SURFACE BOUNDARY. THIS INTERACTION OFTEN LEADS TO VERY INTENSE AND DAMAGING THUNDERSTORMS...WITH TORNADOES A VERY REAL POSSIBILITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A LINGERING FRONTAL BOUNDARY WILL PROVIDE THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT ACROSS SOUTH CENTRAL ILLINOIS AND SOUTHEAST MISSOURI ON MONDAY...WITH THE THUNDERSTORM CHANCES PERSISTING FOR SOUTHEAST MISSOURI THROUGH TUESDAY AND WEDNESDAY. THERE WILL BE THE CHANCE FOR YET MORE THUNDERSTORMS ON THURSDAY AND FRIDAY ACROSS THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGHOUT THE NIGHT. SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF SEVERE WEATHER PROMPTLY TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) TRUETT
In the hours before
Local storm report, May 4, 9:46 PM CDT, 2 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
946 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 1SW HANNIBAL MO 0.88 INCH HAIL
05/04/03 MARION
0504 PM HANNIBAL MO 0.75 INCH HAIL
05/04/03 MARION
0512 PM GRAFTON IL 0.88 INCH HAIL
05/04/03 JERSEY
0514 PM GRAFTON IL 1.00 INCH HAIL
05/04/03 JERSEY
0550 PM 2S BOWLING GREEN MO 1.75 INCH HAIL
05/04/03 PIKE
0550 PM BOWLING GREEN MO 0.75 INCH HAIL
05/04/03 PIKELocal storm report, May 4, 11:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM 1SW CALIFORNIA MO 0.75 INCH HAIL
05/04/03 MONITEAU
1135 PM 5S POTOSI MO 1.75 INCH HAIL
05/04/03 WASHINGTON
1140 PM LEWISTOWN MO WIND DAMAGE
05/04/03 LEWIS TREES DOWNED.The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 9:14 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade | 31 min |
| May 4, 10:40 PM CDT | Tornado Warning | LSX | Crawford | 50 min |
| May 4, 11:09 PM CDT | Tornado Warning | LSX | Iron, Washington | 51 min |
| May 4, 11:43 PM CDT | Tornado Warning | LSX | Saint Francois | 47 min |
| May 5, 2:56 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 49 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.